Breaking Dawn (Continued)
Or maybe instead of your meds not working well enough, they might actually be working too well. What happens when your diabetes medications work too well? Right! Your blood sugar goes too low. You know the low blood sugar symptoms: You break out in a sweat, you start to act drunk or stupid, and your hands begin to shake as your body lets loose a flood of counter-regulatory hormones and glucose to try to get your blood sugar back up to normal again.
But what would happen if the low struck at night? While you were asleep? Many clinical researchers think that you'd wake up high from that barrage of hormones and glucose we talked about above. Kind of like the radiation from a nuclear bomb. And of course, if you are waking up high, your doc is likely to raise your medications, which will make you go even lower at night, causing you to wake up even higher…. And so it goes, like some eternal squirrel cage. This is called the Somogyi Effect—a nighttime rebound from a low blood sugar that you sleep through. It was first introduced as a theory in 1949 by Michael Somogyi, and remains controversial to this day, being both "proven" and "disproven" by a bevy of research studies since.
While in theory any blood sugar-lowering drug could cause Somogyi, insulin is the biggest culprit. In fact, when he introduced his theory, Somogyi himself referred to it as "chronic insulin poisoning."
One of the reasons the results of the scientific research around Somogyi is so varied may come from changes in insulin itself over the years. In Somogyi's day NPH ruled. NPH is a delayed-release insulin with a significant peak action that hits around 5 hours after injection. As NPH is a half-day insulin, it was injected both in the morning and at bedtime. The bedtime injection set patients up for potential epic lows in the middle of the night. With the advent of relatively peakless long-acting insulins like Lantus and Levemir, less Somogyi was likely seen. Sadly, however, there is a resurgence in NPH usage in recent years due to economic hardship and insurance issues among people with diabetes, as NPH is a fraction of the cost of the more modern insulin formulations (about 15% of the cost at retail). I'd be willing to bet that as NPH rises from the ashes, so too will Somogyi.
If you are taking NPH, the Dawn fix is to switch to a peakless insulin if you can. If you can't, the peak can be shifted by changing the injection time. Alternatively, a high-protein snack can be added at bedtime. Protein digests slowly, so it has the potential to soak up the insulin's peak downstream. Of course, fast-acting insulin used for corrections at bedtime, as well as some oral diabetes meds, can also cause late night lows if the dosing is too high. The best way to beat Somogyi is to make sure your meds are not too strong for your diabetes. If you are waking up high and are suffering pounding headaches, or find your sheets sweat-soaked, the odds are you are having lows in your sleep caused by too much of a good thing, and you need to visit with your doctor about taking less meds.
Louisiana Shrimp Salad Sea Bass with Basil Tomato Sauce Cohen's Tri-Colored Terraine Peppermint Clouds Macaroni & Shrimp Salad Vanilla Mochaccino Toasty Pecan Crusted Chicken with Mustard Sauce (Gluten Free) Spinach and Cheese Stuffed Chicken Breasts Chicken in Vodka Sauce with Mushrooms (Gluten Free) Cantaloupe and Yogurt Ice Pops
This past weekend was my STAR TREK group's anniversary picnic. Our hostess was one of our chapter's newer members, though she's definitely a second-generation member (perhaps since birth!) of the larger organization. She's also dealing with a couple of agressive, quality-of-life-limiting autoimmune conditions, at least one of which has been somewhat mitigated by the effect of bariatric surgery. In the relaxed atmosphere of a group picnic, she was able to explain a bit more about...